Benzodiazepine Detox, Cold Turkey, Abrupt Cessation

Abrupt cessation from benzodiazepines like Klonopin, Ativan, Xanax, Valium, Onfi or Tranxene sometimes called cold turkey, CT, detox or over rapid cessation can result in a severe, life-threatening withdrawal syndromes and long-lasting protracted damage to the central nervous system. It may take months or even years to recover from these syndromes, so prevention is important. This phenomenon has also been reported to occur in some people discontinuing other medications like opiates or SSRIs.

Severe benzodiazepine withdrawal symptoms can resemble acute alcohol withdrawal and may include:

  • Seizures, convulsions
  • Delirium Tremens (DT)
  • Catatonia
  • Hallucinations
  • Psychosis
  • Suicide
  • Death
  • and more.

Most people who take benzodiazepines are completely unaware (usually because they were not given informed consent) of how dangerous physical dependence can be, even when taken as prescribed. Many people assume they can stop using a benzodiazepine drug just as easily as they began taking it. This is rarely the case when benzodiazepines are concerned.  

There is near-complete uniformity of opinion both in the medical profession and in the benzodiazepine recovery community that abrupt  is a dangerous and unacceptable method of benzodiazepine withdrawal.  

Sudden withdrawal from benzodiazepines leaves the brain in a state of GABA-underactivity, resulting in hyperexcitability of the nervous system. This hyperexcitability is the root cause of most of the withdrawal symptoms. Abrupt (cold-turkey) or over-rapid withdrawal, especially from high dosage, can give rise to severe symptoms such as convulsions, psychotic reactions, acute anxiety states and even death. Seizures are almost non-existent in those employing a taper method, with the limited exception of people who have taken benzodiazepines for a seizure disorder. Furthermore, psychosis is rare in those who taper their benzodiazepine slowly.  

The central nervous system is slow to heal after benzodiazepine withdrawal, in some cases taking anywhere between 6-18 months for patients to report a full recovery. If the symptoms of withdrawal last beyond 18 months, it can be considered protracted. This protracted syndrome may last for years.

A cold-turkey withdrawal from long-term benzodiazepine use can produce uncomfortable, and sometimes dangerous, side effects, including: 

  • Akathisia
  • Benzodiazepine Withdrawal Syndrome
  • Protracted Withdrawal Syndrome
  • Sleep disturbances 
  • Irritability 
  • Anxiety and/or panic attacks 
  • Trembling 
  • Inability to concentrate 
  • Nausea 
  • Heart palpitations 
  • Muscle pain and stiffness 
  • Headaches 

Serious side effects include: 

  • Seizures 
  • Psychosis 
  • Hallucinations 
  • Death 
  • Return to benzodiazepine use

There are some misconceptions that cold turkey withdrawal, though it may cause more severe symptoms, will bring about a faster remission of symptoms. This is based on the idea that a slow taper “prolongs the agony of withdrawal.” This notion is erroneous. In fact, there is evidence that cold turkey withdrawal may lengthen the course of the withdrawal syndrome, and may even cause or increase the risk for Protracted Withdrawal Syndrome. Sometimes, protracted withdrawal syndromes are severe, disabling and persist for many years, so it is important to minimize the risk of having protracted withdrawal as much as possible by slowly tapering off of the benzodiazepine.

Anyone withdrawing from long-term benzodiazepines must reduce the dosage slowly. A sufficiently slow and smooth removal of benzodiazepines from the body permits the natural systems to regain control of the functions which have been dampened down by the drug’s long-term presence.

Many doctors, detox facilities, and other medical providers are uncertain, misinformed and/or uneducated about how to manage benzodiazepine withdrawal and how dangerous an over-rapid or ‘cold-turkey’ withdrawal can be. Addiction-centered programs are also not appropriate for individuals who took their benzodiazepine as directed by their prescriber and who became physically dependent, without any history of abuse or abuse behavior. For this reason, addiction-based detox centers do not offer the tailored and specialized support for physically dependent patients.  

Also, most inpatient ‘rehab’ or ‘detox’ centers only allow for short stays of a few days to a few weeks; this is not a sufficient enough time to provide patients with the support required or for completing a recommended slow and gradual reduction program.  

There are no rehabs in the United States utilizing slow, safe cessation methods for benzodiazepines. The current trend with rehabs are abrupt withdrawal and sending very sick patients home alone in a state of distress, psychosis or suicidality. For most individuals they are not needed. Most people can research and employ slow taper protocols on their own from home (and perhaps with support from online or in-person, where available, support groups) with the support of a cooperative medical prescriber.

It is important that medical prescribers understand that patients should be in charge of their own cessation program and they must be allowed to proceed at whatever pace they find comfortable. The patient must be in control of their own tapering schedule, without a deadline imposed by their prescriber. 

Not only can slow tapering save patients from disability and death, it can also aid in successfully, permanently getting off and staying of off benzodiazepines!

Additional reading: 

Why Prescribed Patients Shouldn’t Go to Detox or Rehab

Why Cold Turkey Detox May Not Be the Best Approach

The Ashton Manual 

Tapering Strategies and Solutions